Abstract

Background: Autoimmune hemolytic anemia (AIHA) caused by warm IgG antibodies is usually characterized by IgG-mediated extravascular hemolysis and anemia that develops slowly. We report a case of AIHA presenting with sudden massive intravascular hemolysis and disseminated intravascular coagulation (DIC), similar to that seen following an ABO incompatible transfusion reaction.

Case Report: A 71-year-old female had a 4-year history of immune thrombocytopenic purpura requiring splenectomy 1 ½ years ago. Six weeks prior to admission, in association with a viral infection, her platelet (plt) count fell from 350,000/mm3 to 150,000/mm3 over 2 weeks. She was treated with oral prednisone, and one week prior to admission her platelet count was 200,000/mm3. Two days before admission she noted reddish urine. Laboratory studies at her doctor’s office showed hemoglobin (Hb) 9 g/dL (had been 13 g/dL 1 week earlier) and bilirubin (bili) 9 mg/dL. On the day of admission, in the emergency department, she complained of generalized weakness, jaundice, and near-syncope. She became increasingly agitated and dyspneic and was intubated. At that time laboratory studies showed Hb 4.5 g/dL, LDH >2,500 U/L, haptoglobin 7 mg/dL, total bili 13.0 mg/dL, indirect bili 11.8 mg/dL, D-dimers >10,000 ng/dL, plts 139,000/mm3, prothrombin time 18.3 seconds, fibrinogen 166 mg/dL, fibrin monomers were positive. She was admitted to the medical intensive care unit with a diagnosis of DIC and hemolysis. The patient’s RBCs were coated with IgG (4+) and C3 (3+); IgM and IgA were not detected. Her plasma and an eluate contained an antiglobulin test reactive autoantibody with anti-Ena specificity (anti-Pr and -Wrb were excluded), an antibody directed at epitopes on glycophorin A. No alloantibodies were detected in the patient’s plasma. The patient was treated with IV steroids and received multiple RBC transfusions over the first few hospital days. Her Hb stabilized at 10 g/dL. The day after admission, she became oliguric and required dialysis throughout her hospital course. Over the next several days, additional signs and symptoms of DIC were noted: ischemic digits and toes, elevated Troponin I, partial thromboplastin time, D-dimers and decreased plt count. She was placed on intravenous heparin. Gastrointestinal bleeding developed and heparin was discontinued on hospital day 9. One week later, the onset of abdominal pain necessitated exploratory laparotomy which revealed ischemic bowel with perforation; vessels showed organized thrombi with recanalization. She remained critically ill and died on hospital day 25.

Conclusion: Complement-mediated intravascular hemolysis in a patient with AIHA due to anti-Ena was associated with renal failure and DIC leading to death of the patient. All of these, even separately, are unusual in warm AIHA. We know of no reports where all 5 events (intravascular lysis, anti-Ena, renal failure, DIC, and death) occurred in one patient.

Disclosures: No relevant conflicts of interest to declare.

Author notes

Corresponding author